Alert archive / North Dakota / High Wind Warnings in 2025
High Wind Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind warning at Dec 16, 2025, 1:45 PM CST for 14 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2025, 1:45 PM CST (19:45 UTC)
- Expired
- Dec 16, 2025, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS73 KFGF 161945 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 145 PM CST Tue Dec 16 2025 NDZ007-008-015-016-026>030-038-039-049-052>054-170000- /O.UPG.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ /O.NEW.KFGF.HW.W.0006.251216T1945Z-251217T0000Z/ Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- Including the cities of Fargo, Grand Forks, Mayville, Cooperstown, Devils Lake, Cavalier, Michigan, Langdon, Finley, Hillsboro, Drayton, Forman, Gwinner, Lisbon, Grafton, Lankin, Valley City, and Wahpeton 145 PM CST Tue Dec 16 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MNZ001>004-007-029-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- Including the cities of Hallock, Ada, Halstad, Warren, Breckenridge, East Grand Forks, Crookston, and Moorhead 145 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Kittson, Norman, West Marshall, West Polk, Clay, and Wilkin Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ005-006-008-009-013>017-022>024-027-028-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- Including the cities of Fosston, Bagley, Baudette, Newfolden, Roseau, Red Lake, Mahnomen, Lake Itasca, Two Inlets, Park Rapids, Bemidji, Red Lake Falls, Detroit Lakes, Thief River Falls, and Middle River 145 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Portions of north central and northwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ006-014-024-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ Towner-Benson-Eddy- Including the cities of New Rockford, Cando, and Leeds 145 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Benson, Eddy, and Towner Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JR
2 follow-up statements
511 WWUS73 KFGF 162029 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 229 PM CST Tue Dec 16 2025 NDZ007-008-015-016-026>030-038-039-049-052>054-170000- /O.CON.KFGF.HW.W.0006.000000T0000Z-251217T0000Z/ Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- Including the cities of Fargo, Grand Forks, Mayville, Cooperstown, Devils Lake, Cavalier, Michigan, Langdon, Finley, Hillsboro, Drayton, Forman, Gwinner, Lisbon, Grafton, Lankin, Valley City, and Wahpeton 229 PM CST Tue Dec 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MNZ030>032-170000- /O.EXA.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ West Otter Tail-East Otter Tail-Wadena- Including the cities of New York Mills, Wadena, and Fergus Falls 229 PM CST Tue Dec 16 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 35 mph. * WHERE...Wadena, East Otter Tail, and West Otter Tail Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ001>004-007-029-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- Including the cities of Hallock, Ada, Halstad, Warren, Breckenridge, East Grand Forks, Crookston, and Moorhead 229 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Kittson, Norman, West Marshall, West Polk, Clay, and Wilkin Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ005-006-008-009-013>017-022>024-027-028-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- Including the cities of Fosston, Bagley, Baudette, Newfolden, Roseau, Red Lake, Mahnomen, Lake Itasca, Two Inlets, Park Rapids, Bemidji, Red Lake Falls, Detroit Lakes, Thief River Falls, and Middle River 229 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Portions of north central and northwest Minnesota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ006-014-024-170000- /O.CON.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ Towner-Benson-Eddy- Including the cities of New Rockford, Cando, and Leeds 229 PM CST Tue Dec 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Benson, Eddy, and Towner Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JR
738 WWUS73 KFGF 170003 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 603 PM CST Tue Dec 16 2025 NDZ007-008-015-016-026>030-038-039-049-052>054-170115- /O.EXP.KFGF.HW.W.0006.000000T0000Z-251217T0000Z/ Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- Including the cities of Fargo, Michigan, Drayton, Finley, Lankin, Gwinner, Langdon, Devils Lake, Cooperstown, Mayville, Wahpeton, Cavalier, Valley City, Hillsboro, Grand Forks, Forman, Grafton, and Lisbon 603 PM CST Tue Dec 16 2025 ...HIGH WIND WARNING HAS EXPIRED... Periodic gusts to 45 mph may still occur within the Red River Valley before 8pm, however winds continue to decrease and impacts are ending. $$ MNZ001>009-013>017-022>024-027>032-NDZ006-014-024-170115- /O.EXP.KFGF.WI.Y.0022.000000T0000Z-251217T0000Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Towner-Benson-Eddy- Including the cities of Red Lake, Bagley, Moorhead, Middle River, Cando, Newfolden, Fosston, Leeds, Thief River Falls, Detroit Lakes, Fergus Falls, Wadena, Bemidji, New Rockford, Park Rapids, Halstad, Lake Itasca, Hallock, New York Mills, Breckenridge, Warren, Baudette, Ada, Two Inlets, East Grand Forks, Roseau, Crookston, Red Lake Falls, and Mahnomen 603 PM CST Tue Dec 16 2025 ...WIND ADVISORY HAS EXPIRED... The threat has ended. $$ DJR
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Dec 16, 11:41 AM CST, 2 hours 4 minutes earlier. Its key messages:
- Winds increasing this morning into the afternoon with gusts up to 55 mph possible in northeast North Dakota.
- A strong winter storm will impact the region Wednesday night through Thursday. Looks like highest winds and snow impacts focus very late Wed night into Thursday morning, High chance of blizzard conditions in northern half of the Red River valley and northeast North Dakota.
Area forecast discussion, Dec 16, 11:41 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1141 AM CST Tue Dec 16 2025
.KEY MESSAGES...
- Winds increasing this morning into the afternoon with gusts up
to 55 mph possible in northeast North Dakota.
- A strong winter storm will impact the region Wednesday night
through Thursday. Looks like highest winds and snow impacts
focus very late Wed night into Thursday morning, High chance
of blizzard conditions in northern half of the Red River
valley and northeast North Dakota.
&&
.UPDATE...
Issued at 1140 AM CST Tue Dec 16 2025
Continuing to watch winds as they increase out of the west as
the surface low moves east into Ontario. Winds across
northwestern ND have shifted to the northwest with some cold air
advection, and earlier this morning there were some gusts up to
58 to 59 mph north of Williston. However, gusts currently in
central ND with the initial push of the CAA are in the 50 to 55
range. At this point, will keep winds high advisory but will
watch for gusts getting close to warning criteria.
UPDATE
Issued at 912 AM CST Tue Dec 16 2025
Adjusted cloud cover for the current satellite trends, as some
more cirrus starts to move in from the west. A few of the high
resolution models have winds gusting up to warning criteria this
morning, however, most of the rest of the ensemble members seem
to keep gusts below 58 mph. Will keep advisory going unless we
start to get a stronger signal for higher winds.
UPDATE
Issued at 607 AM CST Tue Dec 16 2025
At 12z the warm airmass has made it east and inching into the
Red River valley. Upper 30s to mid 40s present just west of the
valley....highest temps on the higher elevations from Walhalla
to west of Cavalier with mid 40s. Winds are lackluster in terms
of strength. A few southwest wind gusts in northwest ND 25-30
kts...but overall most locations haven't increased in wind
speed all that much so far. It is likely to change though after
daybreak as winds increase and satellite shows a decent amount
of clearing of the clouds moving into NE ND. SPC mesoanalysis
shows 45 kts at 925 from the west and a west-northwest wind of
60 kts at 850 mb. But mixing is quite shallow, under 925 mb as
it stand currently.
&&
.DISCUSSION...
Issued at 407 AM CST Tue Dec 16 2025
...Synopsis...
Very strong jet into the Pacific Northwest and British Columbia
and then east along the International border. This will continue
all week. This will give many forecast challenges as low
pressure systems likely to ridge near or just north of the
Canadian border, making for quick temperature changes and issues
with ptype.
...Winds today...
45-55 kt 925 westerly winds spread east today, highest northern
ND. But soundings show a very small mixed layer, best could
tell from Bufkit 940-930 mb. Thus the highest winds even at 925
mb will likely have issues reaching the sfc. HRRR and NAM sfc
gusts forecasts indicate there should be 50 mph winds at 09z
thru north central and northwest ND into Saskatchewan and that
is not occurring. Will see higher winds though after daybreak
with potential for 55 mph gusts in northeast ND, focus may be on
higher terrain on west edge of the valley and then higher
terrain around Langdon, Cando, Cooperstown. Did break down wind
advisory start times to delay onset in NW MN to 18z. In fact
though even using a higher NBM wind (75/90 percentile) barely
gets areas in the trees Bemidji area to advisory range this
aftn.
Low pressure is moving east thru central Canada with upper wave
and this will move a bit more southeast this afternoon thru Lake
Winnipeg and into NW Ontario. Hints that south edge of some
light precip may skirt Lake of the Woods region late this
aftn/eve. Temps look to be above 32F so if any precip falls
should be liquid.
...Wednesday-Thursday...
Colder air moves in tonight, but south winds return Wednesday
and temps warm back up to near 32F or a bit higher by aftn. 32F
along the border to upper 30s far south. The consensus model
track is for low pressure to intensify quickly early Wednesday
in southern Alberta and move into SW Saskatchewan around noon
Wednesday then to south of Regina by 6 pm Wednesday with tight
frontal zone just north or right along the Manitoba border.
Looks like moisture increases so some light rain and drizzle
likely to develop over the area Wed aftn into the evening.
Freezing rain/drizzle along the border. Of note it does appear
the low pressure system will be a tad slower moving east and
will be near Cavalier ND close to 06z Thu and then in northeast
MN around 12z Thu. If this timing and location of track holds,
then this more northern track would keep warmer airmass over
more of the area later than prev fcst. Current fcst temps have
32F temps around Grand Forks as late as 06z before falling. How
much snow drops south behind the low Wed overnight into Thursday
morning is highly uncertain. WPC shows 2-4 inch snowfall
basically along and north of Hwy 2 NBM more like 1-3 inch.
Farther south you go less snow there will be falling. Winds do
increase with a strong cold advection northerly wind push with
925 mb winds 50-55 kts centered around 12-15z Thu. This should
be able to mix down and when combined with falling snow gives a
high chance for near blizzard or blizzard conditions (80 pct
chance) for at least northeast ND and the northern half of the
Red River valley.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1140 AM CST Tue Dec 16 2025
Currently VFR with some cirrus overhead, with strong west winds
starting to gust to 30 kts in some spots and an even stronger
low level jet overhead creating some low level wind shear. Will
see a shift to a more northwesterly direction with gusts up
above 40 kts in some locations. The shift to the northwest will
also bring in some MVFR ceilings to the region, starting in the
KDVL area and spreading east throughout the evening. The MVFR
ceilings should improve by tomorrow morning, with decreasing
winds overnight eventually becoming light and variable. Winds
pick up again out of the south by the end of the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Advisory until 6 PM CST this evening for MNZ001>004-007-
029.
Wind Advisory until 6 PM CST this evening for MNZ005-006-008-
009-013>017-022>024-027-028.
&&
UPDATE...Riddle/JR
DISCUSSION...Riddle
AVIATION...JRHazardous weather outlook, Dec 16, 7:21 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 721 AM CST Tue Dec 16 2025 MNZ001>009-013>017-022>024-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-171330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 721 AM CST Tue Dec 16 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Winds increasing this morning into the afternoon with gusts up to 55 mph possible in northeast North Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong winter storm will impact the region Wednesday night through Thursday. Looks like highest winds and snow impacts focus very late Wed night into Thursday morning, High chance of blizzard conditions in northern half of the Red River valley and northeast North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ030>032-040-171330- West Otter Tail-East Otter Tail-Wadena-Grant- 721 AM CST Tue Dec 16 2025 This hazardous weather outlook is for portions of west central Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong winter storm will impact the region late Wednesday night through Thursday. Looks like highest winds and snow impacts focus very late Wed night into Thursday morning with highest impacts north of the area in northern Red River valley. Winter impacts are less certain in west central Minnesota for Thursday morning due to less chance of falling snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 2:06 PM CST | Winter Storm Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 23 hr |
Nearby
High Wind Warnings in North Dakota, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.